I have an 8 year old pug/jack russell mix in generally good health. We have taken her to the vet and will probably go again in the next day or so, but I'm trying to educate myself since the vet isn't sure what is wrong and this is costing us a small fortune.
About 4 weeks ago, after going to the beach my dog's right hind paw became swollen and red. She wasn't in pain or limping. The vet said there was no sign of a cut or infection. He wasn't sure what it could be. He gave us Chloridrine and Hibitane to put on 2x daily and we gave her epsom salt baths regularly. Nothing seemed to get better, but it didn't get worse either. Then about a week ago her other paws all got slightly swollen at the same time. Still no pain or limping. I read online that it could be allergies and we have given her the appropriate amount of benadryl before so I tried it and boom, all 4 paws were back to normal. After 2 days I stopped giving her benadryl and now 16 hrs later the swelling is returning. Im not sure if it is safe to give her more benadryl or if it's allergy related that it will just pass.
Swollen red itchy paws are often allergy related and considering it responded to the benadryl then likely that is the case. I have prescribed antihistamines to my patients many times and have a few on them for weeks at a time so yes they are safe to give frequently. With that being said, keep your appointment with your vet. I would have expected the signs would have cleared by now and stronger medication (cortisone?) may be necessary.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.